Nebraska, 2012

Hail and Damaging Wind in Nebraska, June 19 to 20, 2012

June 19 to 20, 2012 · NWS LBF · 4 events in 2 counties and zones

Thunderstorms developed along a boundary across the northwest and intensified as an upper level disturbance moved east. The isolated severe thunderstorms produced large hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Thunderstorms developed along a boundary across the northwest and intensified as an upper level disturbance moved east. The isolated severe thunderstorms produced large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jun 19, 5:47 PM CST, 5 hours 58 minutes earlier.

Area forecast discussion, Jun 19, 5:47 PM CST, 5 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
647 PM CDT TUE JUN 19 2012

.AVIATION...

    THERE IS SOME POTENTIAL IMPACT FROM THUNDERSTORMS TONIGHT IN
CENTRAL AND NORTH CENTRAL NEBRASKA. THE STALLED SURFACE FRONT WILL
BE THE FOCUS OF THUNDERSTORM DEVELOPMENT ALONG AND SOUTHEAST OF AN
ONL-MHN-LBF LINE AS THE LOW LEVEL JET INTERACTS WITH THE FRONT.
THUNDERSTORMS WILL CONTINUE DEVELOPING IN A NARROW BAND ALONG THE
FRONT BUT...WITH LITTLE HELP FROM ALOFT...ARE NOT LIKELY TO BECOME
MORE WIDESPREAD OR STRONGER. COVERAGE OF THUNDERSTORMS THIS EVENING
WILL BE LESS THAN 40 PERCENT MOST AREAS (VTN...LBF...OGA...IML)...
POSSIBLY INCREASING TO 50 PERCENT IN NORTH CENTRAL NEBRASKA
(ANW...ONL...BBW...TIF). THEREFORE...WE WILL NOT MENTION THEM IN THE
FORECAST FOR LBF AND WE ARE HESITANT TO INCLUDE THEM IN THE FORECAST
FOR VTN. FOR VTN...THOUGH...SHORT RANGE PROJECTIONS INDICATED
THUNDERSTORMS IN THAT AREA BETWEEN 06Z AND 12Z
&&

.PREV DISCUSSION... /ISSUED 314 PM CDT TUE JUN 19 2012/

SYNOPSIS...

H5 HAND ANALYSIS THIS MORNING INDICATING HIGH PRESSURE ANCHORED OVER
THE OHIO VALLEY AND NWRN MEXICO...WHILE A LOW AMPLITUDE TROUGH OF
LOW PRESSURE HAD DUG INTO THE PACIFIC NW STATES. A LEAD SHORTWAVE
WAS CROSSING NRN MT THIS MORNING WITH ANOTHER DISTURBANCE CROSSING
CENTRAL OREGON. A NICE 50 TO 70+ KT JET STREAK WAS PRESENT ALONG THE
SRN PERIPHERY OF THE TROUGH AND EXTENDED FROM NRN CA...THROUGH NRN
UT...CENTRAL WYOMING AND INTO THE DAKOTAS AND NRN MN. AT THE
SURFACE...88D IMAGERY AND 2 PM SURFACE ANALYSIS HAS A COLD FRONT
EXTENDING FROM AROUND BASSETT...TO SUTHERLAND AND JUST EAST OF
IMPERIAL. TEMPERATURES INVOF HAVE SURGED WELL INTO THE 90S THIS AFTERNOON
WHILE TEMPS ACROSS NORTHERN NEBRASKA WERE IN THE 80S.

DISCUSSION...

NEAR TERM...TONIGHT THROUGH FRIDAY NIGHT...MAIN FORECASTING
CHALLENGES DEAL WITH PRECIPITATION CHANCES TONIGHT AND EARLY
WEDNESDAY...TEMPERATURES THURSDAY AND A PRECIPITATION CHANCES FRIDAY
INTO FRIDAY NIGHT.

FOR TONIGHT...FOR THE MOST PART...THE MODELS INITIATE CONVECTION
AROUND 00Z THIS EVENING ALONG AND JUST AHEAD OF THE FRONT. GIVEN THE
AMOUNT OF MID LEVEL DRY AIR...THINKING HERE IS THE ONSET OF
PRECIPITATION WILL BE DELAYED SOMEWHAT...TOWARD EARLY
EVENING...UNTIL SUFFICIENT MOISTENING OF THE MID LAYER TAKES PLACE.
LIKE YESTERDAY...AM EXPECTING CONVECTION TO BECOME ESTABLISHED FIRST
ALONG THE FRONT IN NERN AREAS WHERE MID LEVEL MOISTURE IS MORE
FAVORABLE...TRANSITIONING ALONG THE FRONT TO THE WEST SOUTHWEST
WHERE ISOLATED COVERAGE IS EXPECTED. COVERAGE OF THUNDERSTORMS IS
EXPECTED TO INCREASE INTO THE LATE NIGHT HOURS THANKS TO THE
DEVELOPMENT OF A STRONG LOW LEVEL JET WHICH WILL ENHANCE LIFT ALONG
AND NORTH OF THE FRONTAL BOUNDARY. BASED ON THE LATEST
MODELS...PRECIPITATION CHANCES WILL BE GREATEST ACROSS THE CENTRAL
AND NRN CWA WITH LOW POP CHANCES IN THE FAR SOUTHWEST. THIS WILL BE
ASSESSED FURTHER NEAR FCST ISSUANCE AS A FASTER PROGRESSION OF THE
FRONT WILL FACILITATE HIGHER POPS FURTHER SOUTH. SEVERE THREAT WILL
BE GREATEST INVOF THE FRONT EARLY THIS EVENING IN THE
NORTHEAST...WITH THE SEVERE THREAT SPREADING WEST INTO THE CENTRAL
AND WESTERN SANDHILLS LATER TONIGHT WHERE A WIND THREAT EXISTS.

WEDNESDAY THROUGH THURSDAY...MUCH COOLER TEMPERATURES WILL DEVELOP
BOTH DAYS AS THE FRONTAL BOUNDARY IS PUSHED INTO KANSAS. STORMS ARE
EXPECTED INVOF OF THIS FRONT WEDS NIGHT THROUGH THURSDAY NIGHT AND
WILL REMAIN WELL SOUTH OF THE AREA. REINFORCED BY SURFACE HIGH
PRESSURE WHICH WILL BUILD INTO THE NRN PLAINS ON WEDS NIGHT AND
THURSDAY...FRONT WILL STAY PUT UNTIL FRIDAY BEFORE LIFTING NORTH
FRIDAY AFTERNOON AND FRIDAY NIGHT. HIGHS ON WEDNESDAY WILL STRUGGLE
TO REACH 80 DEGREES WITH NORTHERLY AND NORTHEASTERLY WINDS AND
PARTLY TO MOSTLY CLOUDY SKIES.

THURSDAY NIGHT THROUGH FRIDAY NIGHT...SRLY FLOW WILL BEGIN TO
INCREASE THURSDAY NIGHT AS HIGH PRESSURE DRIFTS EAST INTO THE
MISSOURI VALLEY. LOW LEVEL MOISTURE WILL INCREASE OVERNIGHT...WHICH
MAY LEAD TO STRATUS/FOG FORMATION FRIDAY MORNING. STILL SOME DOUBT
AS TO THE TIMING OF THE DEVELOPMENT OF THE SRLY WINDS...SO WILL
FORGO MENTION OF FOG ATTM AND JUST INCREASE CLOUDINESS FRIDAY
MORNING.

MAIN CHANGES MADE TO THE ONGOING FCST FRIDAY AND FRIDAY NIGHT...WERE
TO DECREASE TEMPERATURES AND INTRODUCE PRECIPITATION CHANCES FRIDAY
AFTERNOON/FRIDAY NIGHT. AS FOR TEMPS...RIDGING ALOFT IS EXPECTED TO
BUILD INTO THE CENTRAL AND SOUTHERN PLAINS THIS WEEKEND AND EARLY
NEXT WEEK. THIS RIDGING WAS SUPPOSED TO COMMENCE ON FRIDAY AND HAS
NOW BEEN PUSHED BACK TO SATURDAY. ALSO...DECENT LOW LEVEL MOISTURE
WILL FLOW INTO THE REGION THURSDAY NIGHT...WHICH WILL HOLD TEMPS
DOWN SOME FOR FRIDAY. AS FOR PRECIPITATION...WENT AHEAD AND
INTRODUCED POPS FRIDAY AFTERNOON INTO FRIDAY NIGHT AS A STRONG 700MB
FRONT AND WARM AIR ADVECTION LIFTS ACROSS WESTERN AND CENTRAL
NEBRASKA FRIDAY AFTERNOON AND FRIDAY NIGHT.

LONG TERM...SATURDAY THROUGH TUESDAY...

HIGH AMPLITUDE RIDGING BUILDS INTO THE CENTRAL CONUS THIS WEEKEND
WHICH WILL ALLOW THE TORCH OUT TO COMMENCE. HIGHS WILL GENERALLY BE
IN THE 90S TO AROUND 100 FOR SATURDAY THROUGH TUESDAY...WITH NO
PRECIPITATION EXPECTED.
&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.
&&

SHORT TERM/EXTENDED...WFO LBF
AVIATION...SPRINGER
Hazardous weather outlook, Jun 19, 2:29 PM CST, 9 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORTH PLATTE NE
329 PM CDT TUE JUN 19 2012

NEZ004>010-022>029-035>038-056>059-069>071-094-202030-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
329 PM CDT TUE JUN 19 2012 /229 PM MDT TUE JUN 19 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

A SOUTHWEST TO NORTHEAST ORIENTED FRONTAL BOUNDARY HAS STALLED
ACROSS CENTRAL AND SOUTHWESTERN NEBRASKA THIS AFTERNOON. AN UPPER
WAVE DISTURBANCE IS EXPECTED TO EJECT THE ROCKIES DURING THE
EVENING AND OVERNIGHT HOURS. THIS WILL FOCUS THUNDERSTORM
DEVELOPMENT ALONG THE STATIONARY SURFACE BOUNDARY. SCATTERED
THUNDERSTORMS WILL OVERSPREAD MUCH OF
NORTHERN...NORTHWESTERN...AND NORTH CENTRAL NEBRASKA. MORE
ISOLATED THUNDERSTORMS WILL DEVELOP ACROSS SOUTHERN AND
SOUTHWESTERN NEBRASKA. ISOLATED SEVERE THUNDERSTORMS WILL BE
POSSIBLE WITH LARGE HAIL UP TO 2 INCHES AND LOCALIZED DAMAGING
WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SOME THUNDERSTORMS MAY LINGER OVER NORTH CENTRAL NEBRASKA
WEDNESDAY MORNING. HOWEVER THESE THUNDERSTORMS ARE EXPECTED TO
REMAIN BELOW SEVERE LIMITS. THE NEXT CHANCE FOR THUNDERSTORMS WILL
BE WITH A WEAK FRONTAL BOUNDARY OVER NORTHERN NEBRASKA ON FRIDAY.
AT THIS TIME LITTLE TO NO SEVERE WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ACROSS PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA...MAINLY EAST OF A LINE FROM VALENTINE TO
OGALLALA.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

JAHSENMA

In the hours before

Special weather statement, Jun 19, 6:26 PM CST, 5 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
726 PM CDT TUE JUN 19 2012

NEZ009-010-200115-
HOLT NE-ROCK NE-
726 PM CDT TUE JUN 19 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN ROCK AND WESTERN HOLT
COUNTIES UNTIL 815 PM CDT...

AT 723 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ROSE...OR 25 MILES NORTHEAST OF BREWSTER...
MOVING NORTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  TWIN LAKES STATE WILDLIFE MANAGEMENT AREA...
  BROWN LAKE...
  PONY LAKE...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

SPRINGER
Special weather statement, Jun 19, 9:13 PM CST, 2 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1013 PM CDT TUE JUN 19 2012

NEZ025-036-037-059-200400-
LINCOLN NE-LOGAN NE-MCPHERSON NE-THOMAS NE-
1013 PM CDT TUE JUN 19 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN THOMAS...EASTERN
MCPHERSON...WESTERN LOGAN AND NORTHERN LINCOLN COUNTIES UNTIL 1100 PM
CDT...

AT 1008 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 6 MILES SOUTHEAST OF RINGGOLD...OR 10 MILES
WEST OF STAPLETON...MOVING NORTHEAST AT 35 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  HIGHWAY 83 CROSSING THE DISMAL RIVER...
  HIGHWAY 83 MILE MARKER 120...
  HIGHWAY 83 MILE MARKER 130...

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

SPRINGER

The radar

The North Platte radar (KLNX), 142 km away, was scanning. The volume nearest the first event began at 05:44 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Cherry

When
June 19, 11:45 PM CST to 11:46 PM CST
Where
Cherry County, 8.43 mi S of Irwin
Measured
1 in hail
Reported by
Public
Coordinates
42.760, -101.920

Hail, Cherry

When
June 20, 12:30 AM CST
Where
Cherry County, 6.11 mi W of Cody
Measured
1 in hail
Reported by
Public
Coordinates
42.940, -101.370

Hail, Cherry

When
June 20, 12:45 AM CST
Where
Cherry County, 0.86 mi NE of Nenzel
Measured
1 in hail
Reported by
Public
Coordinates
42.940, -101.110

Thunderstorm Wind, Grant

When
June 19, 11:45 PM MST
Where
Grant County, 2.81 mi N of Ashby
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
42.060, -101.930

Public reported winds to 60 mph.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2012Every state in 2012This day in weather historyWarnings in Nebraska, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 385751, 385752, 385753, 385759.